Colorado, 2014

Winter Weather in Colorado, February 14 to 15, 2014

February 14 to 15, 2014 · NWS GJT · 1 event in 1 county or zone

A moist westerly flow brought significant snowfall and blowing snow to the Elkhead and Park Mountain Ranges.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist westerly flow brought significant snowfall and blowing snow to the Elkhead and Park Mountain Ranges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 14, 3:19 PM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Feb 14, 3:19 PM MST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
319 PM MST FRI FEB 14 2014

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 318 PM MST FRI FEB 14 2014

BEGINNING TO SOUND LIKE A BROKEN RECORD...BUT PACIFIC MOISTURE
CONTINUES TO STREAM INLAND ACROSS THE NORTHERN ROCKIES AND GREAT
BASIN IN WEST TO NORTHWEST FLOW. THIS NEXT SURGE IS ASSOCIATED WITH
A SHORTWAVE/JET IMPULSE NOW PUSHING ACROSS THE PACIFIC NORTHWEST AND
WHICH BRUSHES OUR NORTH LATE TONIGHT. FORECAST SOUNDINGS SHOW THE
LOWER ATMOSPHERE SATURATING AT STEAMBOAT AND VAIL THIS EVENING FOR
ANOTHER ROUND OF MAINLY OROGRAPHICALLY DRIVEN SNOW IN THE
ELKHEAD/PARK/GORE RANGES...FLATTOPS...AND DOWN ALONG THE CENTRAL
DIVIDE. WARM ADVECTION AND LOWER SNOW-WATER RATIOS SHOULD LIMIT SNOW
ACCUMULATIONS TO GENERALLY 3-7 INCHES THOUGH WITH SOME LOCALLY
HIGHER AMOUNTS GENERALLY IN THE PARK RANGE.

PERHAPS OF MORE CONCERN THAN SNOW ACCUMULATION IS THE ANTICIPATED
STRENGTHENING OF WINDS AT MOUNTAIN TOP LEVEL. GUSTS UP TO 50 MPH OR
SO ARE AGAIN EXPECTED OVER THE HIGHER PEAKS OF THE NORTHERN AND
CENTRAL MTNS...POSING THE LIKELY THREAT OF BLOWING SNOW FOR
TRAVELERS ACROSS RABBIT EARS PASS AND VAIL PASS TONIGHT INTO SAT
MORNING.  WITH THAT IN MIND...WILL BE ISSUING A WINTER WEATHER
ADVISORY FOR SNOW AND BLOWING SNOW FOR ELEVATIONS ABOVE 9000 FT IN
ZONES 4/10/13 TONIGHT UNTIL MID-MORNING SATURDAY...HIGHLIGHTING THE
WIND AND BLOWING SNOW.

SNOW SHOULD DIMINISH SAT MORNING AS THE WAVE PASSES AND A HIGH
PRESSURE RIDGE ALONG THE CALIFORNIA COAST BEGINS TO MOVE INLAND.
THIS WILL SHIFT THE MOISTURE AND STRONGER WINDS TO THE NORTH AT
LEAST TEMPORARILY. WHILE SOME LIGHT SNOW MAY LINGER IN THE NORTHERN
MTNS INTO SAT AFTERNOON...MOST AREAS WILL BE DRY SATURDAY WITH
CONTINUED ABOVE SEASONAL TEMPERATURES.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 318 PM MST FRI FEB 14 2014

A FLAT ZONAL FLOW CONTINUES THROUGH NEXT WEDNESDAY...THEN THE FLOW
BUCKLES INTO THE WEEKEND. FORECAST CONFIDENCE FOR THE LARGE SCALE
PATTERN IS HIGH BUT DETAILS ARE NEARLY ALWAYS DIFFICULT TO CAPTURE
IN A FAST ZONAL FLOW.

SUNDAY-WEDNESDAY...A SPINNING SOUTHERN ALASKAN LOW HURLS CHUNKS OF
ENERGY TOWARDS NORTH AMERICA WITH TWO TROUGHS PASSAGES CURRENTLY
TIMED FOR SUNDAY NIGHT AND WEDNESDAY. THESE WILL BRING SNOW
FAVORING THE NORTHERN AND CENTRAL COLORADO MTNS...AND GUSTY WINDS
TO ALL MTNS AND HIGHER VALLEYS. TEMPERATURES WILL BE WELL ABOVE
NORMAL IN SPITE OF ASSOCIATED COLD FRONTS WITH THE TROUGHS. THE
SUNDAY NIGHT TROUGH IS FAST MOVING SO NORTHERN MTN HIGHLIGHTS ARE
STILL IN QUESTION. THE WEDNESDAY SYSTEM IS PROGGED TO BE COLDER
AND STRONGER WITH HIGHLIGHTS QUITE POSSIBLE. BOTH FRONTS HAVE SOME
INSTABILITY ASSOCIATED THAT WILL LIKELY PRODUCE LOCALLY HEAVY
SNOWFALL.

WEDNESDAY NIGHT-FRIDAY...THE ALASKAN LOW SINKS DOWN THE CANADIAN
ROCKIES AND SETTLES INTO THE NORTHERN US ROCKIES BY EARLY FRIDAY.
THIS HERALDS IN A LONGWAVE PATTERN CHANGE TO A MORE AMPLIFIED
PATTERN...INITIALLY WITH THE TROUGH OVER THE INTERMTN WEST.
TEMPERATURES MODIFY A BIT ON THURSDAY BEFORE THE STRONGEST COLD
FRONT OF THE WEEK PASSES ON FRIDAY. THIS SYSTEM IS CURRENTLY
PROGGED TO HAVE A -36C COLD CORE ACROSS THE NORTH...WITH 700MB
TEMPERATURES DROPPING TO -15/-6 NORTH/SOUTH. THIS WOULD BRING SNOW
TO ALL BUT THE LOWEST ELEVATIONS OF THE FOUR CORNERS REGION.
INSTABILITY WILL AGAIN BRING COMPLEXITY TO THIS STORM.

BOTH THE GFS AND EC SHOW THIS PATTERN TO BE MILDLY PROGRESSIVE
WITH A PACIFIC RIDGE BUILDING TO NEAR THE WEST COAST BY NEXT
WEEKEND. THIS IS THE SAME PATTERN WE WERE IN FOR ALL OF DECEMBER
AND MOST OF JANUARY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 318 PM MST FRI FEB 14 2014

AREAS OF LIGHT SNOW INDICATED BY AUTOMATED STATIONS ACROSS THE NRN
CO MOUNTAINS DOWN TO KLXV AT 22Z THIS AFTERNOON. SNOW WILL BECOME
WIDESPREAD ACROSS THE NORTHERN AND CENTRAL MOUNTAINS TONIGHT EAST OF
A LINE FROM KCAG TO KRIL. MOUNTAIN TOP WINDS WILL STRENGTHEN AGAIN
TONIGHT FOR ENHANCED TURBULENCE AND BLOWING SNOW OVER PEAKS. KASE
MAY SEE A PERIOD OF -RASN LATE TODAY BEFORE CHANGING TO SNOW. SNOW
DIMINISHES AFTER 15Z SAT WITH CIGS IMPROVING...WITH WINDS
DECREASING BY MIDDAY SAT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY UNTIL 9 AM MST SATURDAY ABOVE 9000 FEET
     FOR THE COZ004-010-013.

UT...NONE.

&&

SHORT TERM...JAD
LONG TERM...JOE
AVIATION...JAD
Hazardous weather outlook, Feb 14, 5:45 AM MST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST FRI FEB 14 2014

COZ001>014-017>023-UTZ022>025-027>029-151245-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MST FRI FEB 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE ACROSS THE NORTH AND CENTRAL COLORADO MOUNTAINS
TODAY...THEN WILL GRADUALLY DIMINISH OVERNIGHT. SNOWFALL
ACCUMULATIONS WILL GENERALLY BE ON THE LIGHT SIDE. IN ADDITION TO
THE SNOW...GUSTY WESTERLY WINDS OVER THE HIGHER EXPOSED TERRAIN
WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...A CHANCE OF SNOW WILL LINGER OVER THE NORTHERN COLORADO
MOUNTAINS ON SATURDAY. GUSTY WEST WINDS WILL CONTINUE OVER THE
HIGHER ELEVATIONS.

SUNDAY THROUGH SUNDAY NIGHT...ANOTHER PACIFIC WAVE WILL BRING A
CHANCE OF SNOW TO THE MOUNTAINS.

WEDNESDAY AND THURSDAY...PRECIPITATION COULD RETURN AT MIDWEEK AS
ANOTHER IN A SERIES OF PACIFIC DISTURBANCES THREATENS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

EH/NL

In the hours before

Local storm report, Feb 14, 6:58 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
658 PM MST FRI FEB 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     SNOW             TAYLOR PARK             38.82N 106.61W
02/14/2014  M4.9 INCH        GUNNISON           CO   CO-OP OBSERVER

&&

EVENT NUMBER GJT1400535

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
February 14, 7:00 PM MST to February 15, 9:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Although snowfall totals of only around 3 inches were measured across the area, wind gusts of 20 to 40 mph produced extensive blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517256.